Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- August 21, 3:40 PM EST
- Where
- Sturgeon Pt to Alabaster Mi marine zone, 2 mi E of Harrisville
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- BUOY
7 marine thunderstorm wind, 2 marine hail, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 2:37 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT WED AUG 20 2003
.SHORT TERM...INITIAL CONCERNS REGARDING SEVERE WEATHER POTENTIAL
SUMMED UP NICELY BY CURRENT TORNADO WATCH IN EFFECT UNTIL 2300Z. COLD
FRONT REACHED THE WESTERN LAKE MICHIGAN SHORELINE AT 18Z...BROKEN LINE
OF CONVECTION AHEAD OF FRONT ACROSS NORTHERN LOWER...WITH ADDITIONAL
THUNDERSTORMS RIGHT ALONG THE COLD FRONT ACROSS EASTERN UPPER. SOME
POST FRONTAL SHOWERS HAVE DEVELOPED OVER WESTERN UPPER BENEATH UPPER
VORTICITY CENTER. COLD FRONT EXPECTED TO CLEAR THE SOUTHEAST COUNTIES
AROUND 03Z OR SO ALONG WITH THE UPPER WAVE SO WILL LET RADAR TRENDS
DICTATE EVENING POP DISTRIBUTION. GOOD DEAL OF CLOUD COVER UPSTREAM
ACROSS ONTARIO...SOME OF THAT IS MIXING OUT AND SOME OF IT THINNING OUT
IN DOWNSLOPE FLOW AND SUBSIDENCE ON BACKSIDE OF DEPARTING UPPER WAVE.
EXPECT THAT TREND TO CONTINUE THROUGH THE NIGHT...PERHAPS A BIT MORE
CLOUD COVER TO THE NORTH BUT FOR THE MOST PART SHOULD WORK OUT TO
PARTLY CLOUDY.
&&
.LONG TERM...NEGATIVELY TILTED SHORT WAVE TROUGH MOVING THROUGH ONTARIO
AND THE WESTERN GREAT LAKES TONIGHT WILL DEEPEN AS IT MOVES EAST AS
COLDER MID LEVEL AIR UPSTREAM DUMPS INTO THE BASE OF THE TROUGH. RIDGE
AXIS OVER THE ROCKIES WILL AMPLIFY AS IT PUSHES EAST THIS WEEKEND AS
NEXT PUSH OF PACIFIC ENERGY MOVES ONSHORE. THIS ENERGY WILL IMPACT THE
REGION EARLY NEXT WEEK. IN THE MEANTIME...RISING HEIGHTS WILL BE
ACCOMPANIED BY SURFACE HIGH PRESSURE BUILDING IN FOR SATURDAY AND
SUNDAY...SO LITTLE IN THE WAY OF WEATHER EXPECTED THROUGH THE
WEEKEND.
FRIDAY...NOT MUCH TO SAY FOR FRIDAY...A NICE DAY ON TAP WITH LOW LEVEL
ANTICYCLONIC FLOW IN PLACE AND DRIER AIR FILTERING IN. WILL SEE SOME
DIURNAL CU/SC DEVELOP IN CAA PATTERN...FADING WITH SUNSET. EXPECT A
GOOD RADIATIONAL COOLING NIGHT INLAND FROM THE LAKES FRIDAY NIGHT...AS
WINDS WILL STAY UP CLOSER TO THE LAKESHORES. SO SOME OF THE NORMALLY
COOLER SPOTS WILL PROBABLY DROP INTO THE 40S.
SATURDAY...SAME STORY SATURDAY AS SURFACE HIGH INCHES CLOSER. PROBABLY
LESS CLOUD COVER THAN FRIDAY AFTERNOON...AND POTENTIALLY A LITTLE MORE
LAKE BREEZE COMPONENT TO THE WINDS...WITH ANOTHER SEASONABLY COOL NIGHT
SATURDAY NIGHT UNDER CLEAR/PARTLY CLOUDY SKIES.
EXTENDED (SUNDAY THROUGH THURSDAY)...WITH THE GREAT LAKES BEING ON THE
SOUTHERN EDGE OF THE MAIN WESTERLIES...FORECAST PROBLEMS IN THE
EXTENDED RANGE FOCUS ON EVOLUTION OF PACIFIC SHORT WAVE ENERGY AND HOW
FAR SOUTH SIGNIFICANT HEIGHT FALLS WILL PUSH INTO THE REGION. ECMWF
HAS BEEN TRENDING A BIT SLOWER...CLOSER TO THE GFS RUNS OF THE PAST
SEVERAL CYCLES. THE GFS SEEMS TO BE HINTING OF AN INITIAL FRONT OVER
THE NORTHERN PLAINS WASHING OUT...FOLLOWED BY THE MAIN COOL PUSH
TUESDAY. CANADIAN RUN STILL THE FASTEST IN BLASTING THE SHORT WAVE
THROUGH THE UPPER TROUGH AXIS... WHICH LOOKS A LITTLE QUICK GIVEN THE
RIDGE AMPLITUDE. SO WILL CONTINUE TO FOCUS RAIN CHANCES ON TUESDAY...
COULD SEE SOME WAA CONVECTION ACROSS UPPER MI LATER SUNDAY AND INTO
MONDAY IF MOISTURE RETURN/LLJ SET UP AS PROGGED. CONTINUE DRY
WEDNESDAY IN WAKE OF COLD FRONT...THURSDAY IS A TOSS UP AT THIS POINT
(WHEN ISNT DAY 7 A TOSS UP). GFS TRYING TO DROP ANOTHER SHORT WAVE
AND ASSOCIATED COOL PUSH INTO THE REGION THURSDAY...WHICH IS QUITE A
BIT DIFFERENT THAN THE 20/00Z RUN. GFS/CANADIAN ENSEMBLE MEANS ARE
MARGINALLY SUPPORTIVE OF THIS IDEA...SO WILL PROBABLY START THURSDAY
OUT WITH A CHANCE OF RAIN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH...UNTIL 7 PM EDT...
MIZ008-015>036-041-042.
&&
JPBMIZ008-015>036-041-042-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 529 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) EME
MIZ008-015>036-041-042-212300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU AUG 21 2003
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
JPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0316 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 3 S MILLERSBURG MI 0.75 IN HAIL
08/21/03 PRESQUE ISLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0408 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0406 PM ROSCOMMON MI 0.75 IN HAIL
08/21/03 ROSCOMMON
BERGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0422 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM HIGGINS LAKE MI 1.75 IN HAIL
08/21/03 ROSCOMMON REPORTED BY PUBLIC
CJC7 marine thunderstorm wind, 2 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368983, 5368979, 5368980, 5368982, 5368981, 5368984, 5368985, 5368986, 5368987.